Asymptotic Analysis of a System of Algebraic Equations Arising in Dislocation Theory

Cameron L. Hall, S. Jonathan Chapman, John R. Ockendon

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

The system of algebraic equations given by σn j=0, j≠=i sgn(xi-xj )|xi-xj|a = 1, i = 1, 2, ⋯ , n, x0 = 0, appears in dislocation theory in models of dislocation pile-ups. Specifically, the case a = 1 corresponds to the simple situation where n dislocations are piled up against a locked dislocation, while the case a = 3 corresponds to n dislocation dipoles piled up against a locked dipole. We present a general analysis of systems of this type for a > 0 and n large. In the asymptotic limit n→∞, it becomes possible to replace the system of discrete equations with a continuum equation for the particle density. For 0 < a < 2, this takes the form of a singular integral equation, while for a > 2 it is a first-order differential equation. The critical case a = 2 requires special treatment, but, up to corrections of logarithmic order, it also leads to a differential equation. The continuum approximation is valid only for i neither too small nor too close to n. The boundary layers at either end of the pile-up are also analyzed, which requires matching between discrete and continuum approximations to the main problem. © 2010 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)2729-2749
Number of pages21
JournalSIAM Journal on Applied Mathematics
Volume70
Issue number7
DOIs
StatePublished - Jan 2010
Externally publishedYes

Fingerprint Dive into the research topics of 'Asymptotic Analysis of a System of Algebraic Equations Arising in Dislocation Theory'. Together they form a unique fingerprint.

Cite this